Colorado, 2003

Hail in Colorado, June 16, 2003

June 16, 2003 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 16, 12:07 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 16, 12:07 PM MST, 4 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
107 PM MDT MON JUN 16 2003

SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY).

SHOWERS AND STORMS ONGOING IN THE MOUNTAINS...WITH MORE CAPE
AVAILABLE THAN IN PREVIOUS DAYS. MOSTLY PULSE STORMS...WITH LITTLE
SHEAR TO WORK WITH. INCREASE IN MID LEVEL MOISTURE IS REFLECTED IN
SATELLITE IMAGERY. LEE SIDE LOW HAS DELAYED UPSLOPE A BIT FROM COS
TO PUB...BUT EASTERN MTNS SOUTHWARD TO THE BORDER HAVE KICKED OFF
CONVECTION. EXPECT STORMS TO DIMINISH AFTER SUNSET...WITH PERHAPS A
STORM OR TWO LINGERING ALONG AN OLD BOUNDARY THROUGH 3 AM. WITH THIS
IN MIND...PLUS CURRENT CONVERGENCE CLOUD LINE/STORMS CURRENTLY IN
EASTERN LAS ANIMAS COUNTY...REINTRODUCED ISOLD POPS TO THE EAST
PLAINS...THEN KEPT ISOLD POPS ALL AREAS UNTIL 9Z.

TUESDAY...GRIDS WERE ABOUT 5-8F WARMER THAN GUIDANCE...WITH
COOLING TREND LIKELY DUE TO INCOMING MOISTURE AND CLOUD COVER. COOLED
PLAINS A BIT...LEFT FAR EAST TEMPS WARM EXPECTING THEYLL GET MORE
SUN. ETA DEPICTS CAPES RUNNING UP TO 1200 J/KG...AND NO CIN BY 18Z...
SO EXPECT SCATTERED COVERAGE BEGINNING AGAIN ALONG MTNS IN THE
AFTERNOON AND EVENING...WITH ISOLD IN THE EAST PLAINS. ONCE AGAIN
HEAVY RAIN REMAINS MAIN THREAT...WITH DECENT CAPE BUT LOW SHEAR AND
LIGHT NORTHERLY STEERING WINDS.

LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH MONDAY)

MAIN CONCERNS ARE PRECIP CHANCES EACH DAY AND TEMPS ON WED.

TUE NIGHT A WEAK UPR TROF IS 4CAST TO AFFECT THE AREA BRINGING NRLY
WINDS AND KEEPING A GOOD LAYER OF MSTR OVER THE ERN PLAINS THRU THE
NIGHT.  WITH THE MSTR AND WK UPR LIFT THE MODELS KEEP SOME QPF OVER
THE ERN PLAINS THRU THE NIGHT...ILL EXTEND THE PRECIP INTO THE
LATE NIGHT HRS.  ON WED TEMPS OVR THE AREA DO NOT COOL ALL THAT
MUCH...HOWEVER AN ABUNDANCE OF MSTR SHOULD MEAN MOSTLY CLDY SKIES
TO GIVE THE ERN PLAINS COOLER TEMPS.  THE CHALLENGE IS DECIDING HOW
COOL TO GO AS MOS NUMBERS ARE QUITE DIFFERENT.  ILL COOL OFF THE MAX
T GRID...BUT WILL KEEP IT TOWARD THE HIGH SIDE OF GUIDANCE. WED WILL
BE ANOTHER UNSETTLED DAY WITH SCT SHWRS AND TSTMS...AND CURRENT POPS
LOOK GOOD.

THU AND FRI SOME OF THE MID-LVL MSTR GETS PUSHED EAST...BUT THE AVN
STILL SHOWS SOME UPR DISTURBANCES IN THE AREA.  EXPECT SOME MORE AFTN
AND EVE SHWRS AND TSTMS BUT THE COVERAGE SHOULD NOT BE AS MUCH AS ON
WED. TEMPS WILL ALSO BE ON THE RISE.

SAT AN UPR TROF MOVE OVR THE STATE. THE COMBINATION OF MSTR ALREADY
OVR THE AREA...DAYTIME HEATING AND THE UPR LIFT...SHOULD LEAD TO
THE POSSIBILITY OF SHWRS AND TSTMS OVER MUCH OF THE AREA SAT AFTN AND
EVE. ILL GO AHEAD AND ADD SOME POPS.

ON SUN AN UPR TROF WILL BE MOVING THRU MT AND WY...IT WILL THEN MOVE
INTO THE DAKOTAS SUNDAY NIGHT AND CONT PUSHING E MON.  MON LOOKS
LIKE A DRY DAY AS THAT SYSTEM GETS FTHR E...BUT ON SUN THERE
COULD BE SOME SHWRS AND TSTMS OVER NRN PORTIONS OF THE
4CAST AREA...AND MAYBE OVER THE ERN PLAINS IF A BOUNDARY MAKES
IT INTO THE AREA.  STILL QUITE A FEW IFS AND STILL SEVERAL DAYS
AWAY...SO WILL LEAVE THE 4CAST DRY FOR NOW ON SUN.

.PUB...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MST, 10 hours 35 minutes before
COZ058>089-093>099-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT WITH ONE OR TWO THUNDERSTORMS POSSIBLY REACHING
SEVERE LEVELS CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND
HEAVY RAIN...

THUNDERSTORMS ARE FIRST PROJECTED TO DEVELOP OVER THE MOUNTAINS
DURING THE EARLY AFTERNOON HOURS AND THEN THREATEN THE I-25 CORRIDOR
BY LATE AFTERNOON.

THE MAIN THREATS FROM THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WILL BE HAIL UP TO 1 INCH IN DIAMETER, WIND GUSTS UP TO 60
MPH, FREQUENT LIGHTNING, AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN
COLORADO TUESDAY THROUGH FRIDAY.  ANY STRONGER THUNDERSTORM WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL...AND CLOUD TO GROUND
LIGHTNING.  THERE IS THE POSSIBILITY THAT NEXT SATURDAY AND
SUNDAY WILL DRY OUT...THUS LEADING TO LITTLE OR NO THUNDERSTORM
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 1 PM TODAY...ESPECIALLY OVER THE MOUNTAINS AND
THE I-25 CORRIDOR.

77/METZE

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
June 16, 4:35 PM MST to 4:49 PM MST
Where
El Paso County, 6 mi N of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -104.817

Hail, El Paso

When
June 16, 5:50 PM MST to 5:55 PM MST
Where
El Paso County, 5 mi S of Calhan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -104.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365007, 5365008.